Antidepressants and Risk of Bleeding

Q: Studies have demonstrated association of increased bleeding risk with certain antidepressants. Which of the following antidepressant is likely to be safe in patients at risk of abnormal bleeding ?

 


BEFORE SCROLLING DOWN ==>

SUBMIT YOUR ANSWERS FIRST 🙂

.

.

.

.


What is the Underlying Mechanism?

 

SSRIs limit uptake of blood serotonin by platelets. Since platelets are unable to synthesize serotonin, this leads to a lower concentration of serotonin within the platelets, and because one of the functions of serotonin within the platelets is to promote platelet aggregation, a decreased amount of serotonin in the platelets may increase the risk of abnormal bleeding.

 


Q: Which Antidepressants are considered safe in patients at risk of abnormal bleeding?

Antidepressant drugs which do not inhibit the reuptake of serotonin are likely to be safe in patients at risk of abnormal bleeding. These drugs include:

    • Mirtazapine

 

    • Bupropion

 

    • Moclobemide

 

  • Reboxetine

 


Q: What If patient have contraindications for above medications ?

 

Clinicians should prefer antidepressants with low serotonin reuptake inhibition property. It is important for clinicians to be knowledgable of serotonin reuptake inhibition strength of each antidepressants:-

 

Serotonin Reuptake Inhibition

Antidepressants

High

    • Paroxetine

 

    • Clomipramine

 

    • Sertraline

 

  • Fluoxetine

Intermediate

    • Imipramine

 

    • Fluvoxamine

 

    • Amitriptyline

 

  • Venlafaxine

Low

    • Desipramine

 

    • Nortriptyline

 

    • Protriptyline

 

    • Amoxapine

 

    • Doxepin

 

    • Trimipramine

 

    • Trazodone

 

    • Nefazodone

 

    • Maprotiline

 

  • Bupropion

 


Q: How can you reduce the risk of upper gastrointestinal bleeding with SSRIs?

 

The risk of upper gastrointestinal bleeding with SSRIs is reduced in patients who are receiving treatments for gastric acidity. Therefore, patients with a current or past history of acid-peptic disease should:

    • Either avoid SSRI medication, or

 

  • Should receive SSRI only under cover of a proton pump inhibitor.

 


Recommendations:

 

1. Antidepressant drugs which do not inhibit the reuptake of serotonin are likely to be safe in patients at risk of abnormal bleeding. These drugs include mirtazapine, bupropion, moclobemide, reboxetine, and others.

 

2. The risk of upper gastrointestinal bleeds with SSRIs is small and could be in the region of 3-5 per 1000 treatment years. The risk should nevertheless be taken seriously because abnormal bleeding is potentially life-threatening.

 

3. NSAIDs are themselves associated with an increased risk of upper GI bleeds. Some but not all studies suggest that the combined use of an SSRI and an NSAID increases the risk of upper gastrointestinal bleeding beyond that associated with either drug alone.

 

4. The risk of upper gastrointestinal bleeding with SSRIs is reduced in patients who are receiving treatments for gastric acidity. Therefore, patients with a current or past history of acid-peptic disease should avoid SSRI medication, or should receive these drugs only under cover of a proton pump inhibitor.

 


Source:


Please do post your questions or comments below. 


Dr. Harvinder Singh, M.D. (Admin)


Enroll in our online course to have access to all important clinically relevant psychiatry topics in one place.


Related Articles